Alert archive / Utah / Red Flag Warnings in 2018
Red Flag Warning 17, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Aug 3, 2018, 3:08 AM MDT for 11 counties in Utah. It took effect at Aug 3, 2018, 12:00 PM MDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2018, 3:08 AM MDT (09:08 UTC)
- In effect from
- Aug 3, 2018, 12:00 PM MDT
- Expired
- Aug 4, 2018, 9:00 PM MDT
- In force
- 33 hr
- Issued by
- NWS Salt Lake City, UT
Counties Box Elder County, UT, Cache County, UT, Davis County, UT, Morgan County, UT, Rich County, UT, Salt Lake County, UT, Summit County, UT, Tooele County, UT, Utah County, UT, Wasatch County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 59 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 9.1 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 327 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 2755 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
356 WWUS85 KSLC 030908 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 308 AM MDT Fri Aug 3 2018 UTZ478-479-032300- /O.NEW.KSLC.FW.W.0017.180803T1800Z-180804T0300Z/ Salt Lake Desert-Wasatch Mountains- 308 AM MDT Fri Aug 3 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478 AND 479... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 9 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert and Fire Weather Zone 479 Wasatch Mountains. * WINDS...West winds 10 to 20 mph with gusts in excess of 30 mph developing during the afternoon, and continuing into the evening before diminishing. * RELATIVE HUMIDITY...Falling into the 10 to 15 percent range this afternoon...except as low as 8 percent in northern 478. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
3 follow-up statements
152 WWUS85 KSLC 032017 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 217 PM MDT Fri Aug 3 2018 UTZ478-479-041100- /O.EXT.KSLC.FW.W.0017.000000T0000Z-180805T0300Z/ Salt Lake Desert-Wasatch Mountains- 217 PM MDT Fri Aug 3 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478 AND 479... * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert and Fire Weather Zone 479 Wasatch Mountains. * WINDS...West winds 10 to 20 mph with gusts in excess of 30 mph through the evening. Winds will diminish overnight but pick up again Saturday afternoon and evening. * RELATIVE HUMIDITY...Minimum relative humidity values as low as 10 percent through Saturday afternoon. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
561 WWUS85 KSLC 040916 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 316 AM MDT Sat Aug 4 2018 UTZ478-042300- /O.CON.KSLC.FW.W.0017.000000T0000Z-180805T0300Z/ Salt Lake Desert- 316 AM MDT Sat Aug 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478... * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert. * WINDS...South to southwest 10 to 20 mph with gusts around 30 mph developing this afternoon and evening. * RELATIVE HUMIDITY...Minimum relative humidity values as low as 10 percent this afternoon. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ479-042300- /O.CON.KSLC.FW.W.0017.000000T0000Z-180805T0300Z/ Wasatch Mountains- 316 AM MDT Sat Aug 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 479... * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains. * WINDS...West winds 10 to 20 mph with gusts in excess of 30 mph developing this afternoon and continuing into the evening before diminishing. * RELATIVE HUMIDITY...Minimum relative humidity values as low as 10 percent this afternoon. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
510 WWUS85 KSLC 042035 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 235 PM MDT Sat Aug 4 2018 UTZ478-050300- /O.CON.KSLC.FW.W.0017.000000T0000Z-180805T0300Z/ Salt Lake Desert- 235 PM MDT Sat Aug 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478... * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert. * WINDS...South to southwest 10 to 20 mph with gusts around 30 mph developing through this evening. * RELATIVE HUMIDITY...Minimum relative humidity values as low as 10 percent. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ479-050300- /O.CON.KSLC.FW.W.0017.000000T0000Z-180805T0300Z/ Wasatch Mountains- 235 PM MDT Sat Aug 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 479... * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains. * WINDS...West winds 10 to 20 mph with gusts in excess of 30 mph continuing into the evening before diminishing. * RELATIVE HUMIDITY...Minimum relative humidity values as low as 10 percent. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 2, 10:44 PM MDT, 4 hours 24 minutes earlier.
Area forecast discussion, Aug 2, 10:44 PM MDT, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1044 PM MDT Thu Aug 2 2018 .SYNOPSIS...High pressure will weaken over the area, allowing the airmass to dry from the northwest Friday through the weekend. The drier airmass will remain in place through much of the upcoming week. && .DISCUSSION...High pressure over the desert southwest is weakening this evening as a shortwave trough makes its way into the Pacific Northwest. The flow aloft has turned more westerly across the area, which will usher in a drier airmass that looks to remain in place through much of next week. Although plenty of moisture remains in place across southern, central and eastern Utah with PWATs still over 1 inch, northwest Utah is already seeing the drier air start to push in. In the meantime, scattered showers and thunderstorms remain in place across all but far northwest Utah. These storms will trend a bit more stratiform through the night while slowly decreasing in coverage. Increasing near-zonal flow will speed up the drying trend for tomorrow into the weekend. Still expect to see isolated to scattered convection tomorrow mainly over the higher terrain and eastern valleys, but much less activity for the weekend. && .AVIATION...Showers and thunderstorms can be expected to end at the SLC terminal by 06z, but may remain in the vicinity through 08z. These storms will produce periods of erratic winds. Expect southerly winds to become more established after 08z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Cheng For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 2, 5:15 AM MDT, 21 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 515 AM MDT Thu Aug 2 2018 UTZ001>016-019>021-517-518-WYZ021-031200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 515 AM MDT Thu Aug 2 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will be possible across the region today, with locally heavy rainfall, gusty winds, and small hail possible. Isolated incidents of flash flooding are possible across southern Utah through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will remain possible across mainly central and southern Utah Friday afternoon and evening. Heavy rain and strong winds will be possible with the strongest storms. A drier westerly flow will follow for the upcoming weekend into early next week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:01 PM MDT | Special Weather Statement | SLC | Washington | 29 min |
| Aug 2, 6:28 PM MDT | Flash Flood Warning | SLC | Washington | 4 hr |
| Aug 2, 8:28 PM MDT | Special Weather Statement | SLC | Cache | 47 min |
| Aug 3, 2:53 PM MDT | Special Weather Statement | SLC | Carbon | 52 min |
| Aug 3, 3:20 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
Nearby
Red Flag Warnings in Utah, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.